What should I do if I have an allergic reaction to medication?

Jun 12, 2019 Source: Cainiu Health
Dr. Shen Yonghua
Introduction
In terms of treatment, suspected medications should first be discontinued. For mild cases, antihistamines, calcium supplements, and glucocorticoids may be administered. In patients developing anaphylactic shock, immediate resuscitative measures must be initiated. Endotracheal intubation and establishment of an artificial airway may be required when necessary.

Drug allergy is a relatively common adverse reaction encountered during clinical drug therapy, and its occurrence is often closely associated with an individual’s specific constitutional susceptibility.

Mild cases may present with symptoms such as pruritus, papules, or urticarial wheals; severe cases may develop dyspnea, hypotension, loss of consciousness, and even death due to anaphylactic shock.

In terms of management, the first step is to discontinue any suspected causative medication. For mild cases, antihistamines, calcium preparations, and glucocorticoids may be administered. In patients experiencing anaphylactic shock, immediate resuscitation is required, including subcutaneous and intramuscular epinephrine injection to elevate blood pressure, maintain tissue perfusion, and mitigate inflammatory responses, along with supplemental oxygen therapy.

If necessary, endotracheal intubation and establishment of an artificial airway should be performed to ensure airway patency and adequate oxygenation. Concurrently, glucocorticoids and antihistamines should be administered to actively prevent and manage complications. In cases of cardiac arrest or respiratory arrest secondary to anaphylactic shock, immediate cardiopulmonary resuscitation (CPR) must be initiated.